Wednesday, December 12, 2007

NEEDED - A Different Perspective


I’ve never been a person who is afraid of taking medicine. Whether for me or for one of my children, I believe that if a medicine will help it should be considered. I’ve had friends who absolutely refuse to medicate their children for diagnosed conditions such as ADHD. They prefer to rely on behavior modification. I agree that behavior modification can certainly help, but sometimes it works better when combined with an appropriate medication. My mother was not good about taking medicine. Whenever she had a bad infection (sinus infection, bronchitis, etc.), she would get her prescription filled but at the first side effect, such as an upset stomach, she would abandon the drug. That practice made her body very resistant to antibiotics at times when she really needed them. All this is not meant to imply that I just blindly accept whatever medication a doctor recommends. I do ask questions about the side effects. I often do research on the Internet. But if the information that I find isn’t too negative, I will usually trust that my doctor is prescribing the right medication for me and my children. However, I am currently questioning that trust with some of Ashley’s doctors.

Ashley, as I have written about many times before, has epilepsy. As an infant, getting control of her seizures was very difficult. But, the pediatric neurologist I found right before bringing her home, did a good job of finding the right medication for her to control the seizures. That medication worked for about 9 years. But as puberty came knocking, the seizures increased drastically and the medications stopped working. She is still being followed by the same neurologist, and his response to the increased seizures is to prescribe additional medicines. Ashley is still taking the medication that worked for a long time but then stopped working, and she is taking 2 other anti-seizure medications. The side effects from those new medications are significant and negative, and the seizures, though fewer in number, are still occurring.

Last summer I had to convince the neurologist to do an MRI. He relented, and that was how we found out Ashley had three brain tumors. The neurosurgeon who saw Ashley for those tumors still doesn’t believe the tumors are the source of the increased seizures. But, neither the neurosurgeon nor the neurologist can tell me what the source is. My next question to the neurologist concerned the effect of hormones on the seizures. Did he think Ashley’s entry into puberty could be causing the increase in seizures? He said he did not believe so. Still, though, I wondered, and scheduled an appointment with an ob/gyn. The ob/gyn conceded that there might be a connection, and decided to prescribe Depo Provera, a birth control shot given once every three months. Ashley started that at the end of this past October. Unfortunately, the side effects of that shot have been quite negative, and yesterday, the ob/gyn prescribed low-dose estrogen to try to counteract those side-effects. After all these new medications, I wonder if Ashley’s little body is turning into a toxic waste dump. And, she still is no better. Actually, she is worse because of all the medication side effects.

So what am I to do? My next step, unless someone can convince me otherwise, is to seek out a second opinion. I would like to take Ashley to a large medical center, someplace like Johns Hopkins, and get a complete medical workup. I would like new eyes to review everything that has and is still going on with her and then give me recommendations. I want an answer about the seizures. I want the fog that has been plaguing her to lift. I want my sweet, loving child, the child with an unparalleled zest for life to come back to me. Is that too much to want?

If anyone has any suggestions about a good medical center or epilepsy center, I would love to hear about it.

10 comments:

Esbee said...

We have Brenner Children's Hospital here in Winston-Salem. Both my sons see specialists there, and I've never been less than pleased. That said, I don't know if it's considered a "good at epilepsy" center, as that isn't something we have on our plate. I will say they are "good at children". They are part of Wake Forest Baptist Medical Center, which is HUGE.

Esbee said...

Sorry, I meant to include a link: http://www.brennerchildrens.org/

Ashley's Mom said...

Thanks Esbee! I am going to check it out now. Winston-Salem is not that far from us (Richmond, VA).

Carl Anderson said...

Another relatively close center is at UVA: http://www.healthsystem.virginia.edu/internet/neurology/what_we_treat/epilepsy/

Ashley's Mom said...

I think UVA is going to be the first place we try. I'm also impressed with the centers at Johns Hopkins and the one esbee mentioned, but since UVA is the closest, I probably will try it first.

Anonymous said...

I worked with one young women who had developmental disabilities due to DTP reaction as a toddler. She had lots of break through seizures, which increased during the time she had her period. Her mother believed that the increased seizures were due to fluid retention which usually women notice around the waist--her mom thought the fluid retention put pressure on the brain. At the time we discussed this, the young woman was in her mid-30s so her mom had seen this phenomenon for 20 years or so.

Ashley's Mom said...

Anonymous, interesting observation on that mom's part. Ashley has been complaining of headaches a lot...ummmm??

Esbee said...

I would absolutely try the closest to home first. You sound too busy to go too far afield very often.

Ashley's Mom said...

I talked to Ashley's pediatrician today and he has given us a referral for the UVA center in Charlottesville. I will be calling tomorrow to see when we can get an appointment.

Depo-Provera Prescription Information said...

My name is Janice Still and i would like to show you my personal experience with Depo-Provera.

I am 24 years old. I have been on Depo for 9 years and did not realize that the symptoms I experienced might be related to the shot. I am now facing thousands of dollars in dental work due to bone density loss, and will probably end up with osteoporosis. I am getting off Depo and will never touch it again!

I have experienced some of these side effects-
Low libido, joint pain, bone density loss, dental problems, headaches, fatigue, out of control eating, gained 40 lbs., depression

I hope this information will be useful to others,
Janice Still